Who can tellme about Sarafem?

  1. My doc prescribed Sarafem for me (said it was like Prozac for PMS~it is fluoxetine hydrochloride). LOL! Yea, I guess I need it, but I've been on it for 3 days and today..boy! The headache from h***! It's finally gone, but here it is, after 11p, and I am not even tired! It says insomnia is a side effect (possible).
    This drug is so new (I'm guessing) because it's not in my drug book, so I read the leaflet that came with it.
    Has anyone else taken it? What were your side effects? Did you have any, or is it just me?
    Don't know if I feel better yet, takes awhile to get into your system from what I've read.
    let me know, ok?
    Thanks!
    •  
  2. 12 Comments

  3. by   RNPD
    Julie-Serafem is Prozac-they just marketed it under the new name when they got approval to add PMS as an indication. It is an antidepressant of the SSRI category. Usually takes about a month to be fully effective. Should be taken in the AM to try to lessen the insomnia effect. Headaches are common, should resolve after a while. Call your MD and tell him/her just to be sure, if the headache was as bad as you say. If you have had any hx of depression, or s/s undiagnosed depression, this drug can exacerbate suicidal ideation-it is imperative that you tell the doc IMMEDIATELY if this occurs. You need to take it daily-not just when you are PMSing.

    I have no personal experience with the drug, but have seen it used regularly in many of my patients as an antidepressant. (not so far for the PMS indication).

    Good luck and I hope you feel better soon!
    Last edit by RNPD on Jun 12, '03
  4. by   GPatty
    Thanks! I appreciate the info!
    No...no suicidal tendencies here (maybe homocidal (SP?)at times, but who isn't?) But I will keep an eye out!
  5. by   Nurse Ratched
    (Wanting to whoop your teenagers is not considered out of the norm or a side effect of the meds .)
  6. by   rebel_red
    LOL I need to go to bed I read serafem as seraphim......whole other thread...

    Tres
  7. by   LPN Student
    I used to take Serafem too, and yes, it IS Prozac...just marketed under a different name. My doctor told me I could take it every day or just during my PMS times. I chose to take it everyday, and yes, I had terrible headaches. But, the WORST side effects are the sexual side effects......lack of interest, that kind of thing. I'm a newlywed, so I just couldn't have that! I had my doctor ween me off of it....it's not worth that side effect. I know SEVERAL people that take this drug, and they all have the sexual side effects.
  8. by   passing thru
    I had a few female friends on Prozac and they said the exact same thing re: the sexual side-effects.

    No sexual feelings at all!! They described it as "missing nerves".. If you were touched ...your lover might as well be caressing the wall.

    Needless to say, they chucked the Prozac....didn't even taper off...
  9. by   SmilingBluEyes
    can vouch for the unpleasant side-effects of SSRI's. I gave it up--was not worth it to me. i hope this helps you.
  10. by   nursenoelle
    Julie- Have you tried Wellbutrin SR ? It is not an MAOI, or SSRI, but a mild anti depressant. The sexual side affects are the opposite. Had a big ole libido increase. I think I handle stress differently now, for the better. Don't sweat the small stuff like I used to. PMS mood swings are no longer an issue either.
  11. by   GPatty
    Since I just started it 4 days ago now... Doc wanted to check my thyroid too. Waiting to hear on that one.
    Hubby would LOVE the increase in libido! I'm already on the downside...doc thinks it may be thyroid or menopause....
  12. by   colleen10
    This is all very interesting.

    At an annual OB-GYN check up I had two years ago I complained to my doctor that my PMS was getting increasingly worse each month. I would be easily angered, think people were talking about me behind my back and very insecure for a few days before the onset of my period. It was a total 180 from my normal personality. I told him I was really worried about it and all he did was kind of laugh it off and say the only thing he could do for me was to give me Prozac a few days each month which would be rediculous. Little did I know that he actually could have and it would have helped!

    I eventually went off the pill which made all the difference in the world and now don't have those problems. But man, I'm mad now. I really thought I was going crazy.

    On another note when I was in college I suffered from a mild depression for a few months and took Paxil which is also an SRI. The doctor and all reports I read on it said that it would take several weeks to feel any effects from it but I could tell it was working even a few days into taking it. Sometimes after taking it I would also feel like I had just had a glass or two of wine. Very happy and giddy. I think everyone's body chemistry is different and some people will start to notice a difference more quickly.

    Good luck with it, I hope it helps you.

    Col
  13. by   GPatty
    Nope! Nothing wrong with my thyroid! Doc says blood test came back ok.....
  14. by   ShortFuse_LPN
    Originally posted by nursenoelle
    Julie- Have you tried Wellbutrin SR ? It is not an MAOI, or SSRI, but a mild anti depressant. The sexual side affects are the opposite. Had a big ole libido increase. I think I handle stress differently now, for the better. Don't sweat the small stuff like I used to. PMS mood swings are no longer an issue either.

    I had the same increase in libido when I tried using Wellbutrin to stop smoking. It didn't work but boy was hubby a happy man! It made me feel like I was taking speed though....shakiness, insomnia, inability to stay focused.

close